Missouri, 2007

Flash Flood and Flooding in Missouri, May 2 to 5, 2007

May 2 to 5, 2007 · NWS EAX · 3 events in 2 counties and zones

An isolated thunderstorm produced flash flooding near Mayesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated thunderstorm produced flash flooding near Mayesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 5:41 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, May 2, 5:41 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 AM CDT WED MAY 2 2007

...UPDATED AVIATION SECTION...

.DISCUSSION...
/ISSUED 342 AM CDT WED MAY 2 2007/

WATER VAPOR IMAGERY SHOWS A CUTOFF LOW SLOWLY SPINNING ITS WAY
NORTHEAST THROUGH NORTHERN OKLAHOMA UNDER AN AMPLIFYING RIDGE.
FARTHER WEST ANOTHER SHORTWAVE LOW HAS BEEN SPIT EAST THROUGH THE
DESERT SOUTHWEST OUT OF THE BASE OF A TROUGH THAT IS CURRENTLY
MOVING THROUGH THE EASTERN PACIFIC. CLOSER TO HOME...THE PROFILER
NETWORK INDICATE THAT A SHEAR AXIS EXTENDS FROM CENTRAL OKLAHOMA
NORTHEAST THROUGH CENTRAL MISSOURI. THIS AXIS IS REFLECTED IN AN
INVERTED TROUGH MIRRORED AT THE SURFACE...AND RADAR TRENDS WHICH
SHOW THE RAIN MOVING NORTH THROUGH SOUTHERN MISSOURI BEFORE TAKING A
HARD LEFT IN CENTRAL MO AND HEADING WEST TOWARDS KANSAS.

THE LATEST MODEL RUNS FROM THE GFS AND NAM-WRF ARE NOT MUCH
DIFFERENT IN THE GENERAL SOLUTION OFFERED FOR THE CUTOFF LOW.
CONSENSUS IS THAT THE LOW WILL OPEN UP OVER THE NEXT 24 HOURS AS IT
CREEPS INTO SOUTHEAST KANSAS WITH AN INVERTED TROUGH EXTENDING FROM
THE SURFACE THROUGH AT LEAST H8. THIS IS IN PART A RESPONSE TO THE
DESERT SOUTHWEST SHORTWAVE THAT WILL SHOOT EAST THROUGH THE SOUTHERN
PLAINS. ADDITIONALLY...THE OPEN SHORTWAVE IN EAST KANSAS IS THEN
EXPECTED TO CONTINUE TO CONTINUE NORTH AS THE PROGRESSIVE EAST
PACIFIC TROUGH MOVES INTO THE WESTERN CONUS.

POSITION OF THE CUTOFF LOWS CIRCULATION HAS KEPT MUCH OF THE RAIN
CONFINED TO THE SOUTHERN HALF OF THE CWA DURING THE OVERNIGHT HOURS.
HOWEVER...DEW POINT VALUES HAVE DROPPED RADICALLY ACROSS THE
NORTHERN THIRD OF THE FORECAST AREA EARLY THIS MORNING AS A COOL DRY
SURFACE HIGH IN THE NORTHERN PLAINS UNDERCUTS THE WARM MOIST AIR
UNDER THE CUTOFF LOW. HAVE LOWERED AND ELIMINATED POPS ACROSS THE
NORTHERN HALF OF THE CWA FOR THE MORNING HOURS AS A RESULT. EXPECT
THE RAIN TO SHIFT BACK NORTH THIS AFTERNOON AS THE CENTER OF
CIRCULATION MOVES INTO SOUTHEAST KANSAS AND MOISTURE SURGES BACK TO
THE NORTH. HOWEVER...THE SHEAR AXIS WILL ONLY SHIFT SLIGHTLY
NORTH...THEREFORE I HAVE KEPT THE HIGHEST POPS...LIKELY AND
CATEGORICAL...CONFINED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
FOR TODAY AND TONIGHT. ALSO BUMPED UP OUR POPS A BIT GOING INTO
THURSDAY AND FRIDAY AS WEAK ISENTROPIC UP GLIDE WILL PERSIST ACROSS
THE AREA AS THE SHORTWAVE MEANDERS NORTH. KEPT LIKELY POPS ACROSS
THE SOUTHEAST THIRD OF THE CWA THROUGH THE DAY THURSDAY.

WITH THE CLOUD COVER AND RAIN COOLED AIR...TEMPERATURES WILL STAY ON
THE COOL SIDE FOR TODAY AND TOMORROW. HAVE AVOIDED STRAYING TOO FAR
FROM GUIDANCE NUMBERS.

THE COOL AIR AND MOIST ADIABATIC SOUNDINGS INDICATE A GENERAL LACK
OF MUCH INSTABILITY...ADD WEAK WIND SHEAR AND SEVERE WEATHER IS NOT
A CONCERN. HOWEVER...WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN
INCH ACROSS THE REGION HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THE
STORMS THAT DEVELOP. ON THE UP SIDE...THE SCATTERED NATURE OF THE
SHOWERS AND OCCASIONAL THUNDERSTORMS WILL LIMIT OUR POTENTIAL FOR
WIDE SPREAD FLOODING. STILL...THE HEAVY RAIN COULD LEAD TO LOCALIZED
URBAN OR SMALL STREAM FLOODING ACROSS AREAS ALONG AND SOUTH OF
MISSOURI HIGHWAY 36 FROM ST JOSEPH TO MACON TODAY THROUGH THURSDAY.
WILL CONTINUE TO HIGHLIGHT THIS IN THE HAZARDOUS WEATHER OUTLOOK
/HWO/ AND HYDROLOGIC OUTLOOK /ESF/.

CUTTER

&&

.AVIATION...

CHALLENGING AVIATION FORECAST CONTINUES WITH RESPECT TO CEILINGS
TODAY. 11Z SURFACE ANALYSIS SHOWS THAT THE SURFACE COLD FRONT HAS
SETTLED SOUTHWARD TO NEAR KMCI. THIS FRONT WILL MOVE LITTLE TODAY AS
EASTERLY WINDS STRENGTHEN TO 10-12 KNOTS AHEAD OF APPROACHING
SURFACE LOW. TO THE NORTH...ST JOSEPH SHOULD REMAIN DRY FOR MUCH IF
NOT ALL OF TODAY WITH BROKEN CEILINGS MAINLY WELL INTO THE VFR RANGE.
AT KMCI...CEILINGS HAVE LOWERED TO MVFR RECENTLY WITH SOME SHOWERS
IN THE VICINITY OF THE TERMINAL...HOWEVER A RECENT SHARP DEWPOINT
DROP AND UPSTREAM OBSERVATIONS SUGGEST THAT CEILINGS MAY JUMP BACK
TO VFR SHORTLY...BEFORE LOWERING AGAIN THIS AFTERNOON.
SHOWERS/DRIZZLE WILL AFFECT THE TERMINAL THROUGH MUCH OF THE
DAY...BUT LITTLE VISIBILITY RESTRICTIONS HAVE BEEN OBSERVED.
FURTHER SOUTH...DOWNTOWN KC AIRPORT HAS SEEN A STEADY LOWERING IN
CEILINGS WITH STEADILY PRECIPITATION ALL MORNING. PLACEMENT SOUTH OF
THE BOUNDARY SUGGESTS THAT CEILINGS MAY OCCASIONALLY FLUCTUATE WITH
IFR CONDITIONS THROUGH MUCH OF THE DAY...AND THIS MAY BECOME
PREDOMINANT LATER ON. LIGHT RAIN/DRIZZLE WILL BE NEARLY CONTINUOUS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 2, 4:59 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT WED MAY 2 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM IN COMBINATION WITH A WEAK COLD FRONT
WILL SLOWLY SPREAD THE SHOWERS IN CENTRAL AND SOUTHERN MISSOURI NORTH
OF THE MISSOURI RIVER THIS AFTERNOON. THE STORMS ARE NOT EXPECTED TO
BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO LOCALIZED FLOODING ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT IN COMBINATION WITH A SERIES OF WEAK UPPER LEVEL
STORM SYSTEMS WILL LEAD TO THE PERIODIC DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH FRIDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE. HOWEVER...REPEATED HEAVY RAINFALL COULD LEAD TO LOCALIZED
RIVER FLOODING ALONG AND SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO RELAY RAINFALL REPORTS.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Bates

When
May 2, 11:32 AM CST to 3:32 PM CST
Where
Bates County, 2 mi NNE of Ballard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.397, -94.136

Water was flowing over State Highway BB...County Road 15005...and County Road 13003 near the town of Mayesburg.

Flood, Henry

When
May 2, 12:00 PM CST to May 5, 6:00 AM CST
Where
Henry County, 0.42 mi ESE of Urich to 1.87 mi ENE of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.468, -93.993

The South Grand River near Urich crested at 26.85 feet, or 2.85 feet above flood stage.

Flood, Henry

When
May 3, 12:00 AM CST to 11:00 AM CST
Where
Henry County, 0.84 mi SSE of Blairstown to 1.83 mi SSW of Blairstown
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.558, -93.965

The Big Creek at Blairstown crested at 20.30 feet, or 0.30 feet above flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33029, 69303, 69304.